It’s OK to Over Communicate

The hospital environment is intimidating. There is constant monitoring and machines beep loudly every other minute. Nurses walk in and out of your room frequently. There is also a lot of information that is given to you. All of this can be overwhelming. You are not expected to know everything and it is ok to ask questions and challenge diagnosis.

During my pregnancy, I had gestational diabetes that I managed with diet and exercise. However, when I was admitted to the hospital, I was ordered bed rest and so had to take insulin before meals to manage my sugar levels. The most common rapid acting insulin given to patients at my hospital was Aspart. On the first day, I got the Aspart insulin. I was talking to my husband as I was eating my lunch. About 15 minutes after getting the insulin shot, I told my husband that I needed to put down the plate and just close my eyes. Though we continued our conversation, I noticed that I needed to put in more effort to process a sentence and speak. In my mind, I also thought I was slurring, though my husband mentioned that while I was speaking slowly my speech had been clear. This lasted a few minutes and then I was back to normal. We chalked this up to just general fatigue.

The same thing however happened during dinner. So I told my evening nurse who just said a good night sleep will make a difference. When I had the same reaction  during breakfast the next day,  I again mentioned this to my nurse and said that I was probably having a reaction to the insulin. My nurse who had years of experience told me she had never known anyone having this kind of a reaction to Aspart and maybe I was just tired. But something did not seem right to me. Just as I was getting ready for lunch, my endocrinologist came by check on me. I again brought up my symptoms. He also said that my symptoms were not a known side-effect of Aspart. However, if I continued to experience any such symptom I should let him know. While he was in the room, I got my insulin shot and started eating and the doctor went on his rounds. 15 minute later, the nurse came in to check on me and I had the same reaction. The nurse immediately called the endocrinologist. The doctor then told me I was having a neurological reaction to Aspart which is not a known side effect. I was then given Lispro and did not have a reaction after that. My side effect was then documented and there was further dialogue with FDA.

Moms-to-be, you know what you are going through. If something does not seem right, communicate.  Tell your nurses and your doctors and repeat it multiple times if necessary. Do not stop unless you are satisfied that what you are feeling is to be expected.

3 Replies to “It’s OK to Over Communicate”

Leave a Reply

Your email address will not be published. Required fields are marked *